

# INTERNATIONAL SYMPOSIUM ON CONSERVATION IMPACT

### To be held virtually September 28-29, 2021

### PRE-SYMPOSIUM

In the week preceding the event, <u>Mountain & Prairie podcast</u>, hosted by Ed Roberson of Palmer Land Conservancy, will feature Lesli Allison of Western Landowners Alliance and Tuda Libby Crews of Ute Creek Cattle Company in a conversation about the critical role of private and working lands in achieving durable conservation outcomes in the U.S. **Listen at <u>mountainandprairie.com/lesli-tuda.</u>** 

### **SEPTEMBER 28, 8:45AM - 3:30PM MDT**

On the first day of the symposium, conservation experts from throughout the North American continent will set the stage: Where did landscape-scale conservation goals come from? Where are we now and how do we move forward to achieve these goals? Presentations and panels will include:

### 8:45AM Welcome and introductory remarks

- Beth Conover, Executive Director, Salazar Center for North American Conservation
- Tony Frank, Chancellor, Colorado State University System
- Luis Benitez, Vice President for Government Affairs and Global Impact, VF Corporation (emcee)

### 9:00AM Where did landscape-scale conservation goals come from?

The origins and context of 30x30 and similar national and global conservation targets

• Stephen Woodley, Vice-Chair for Science and Biodiversity, World Commission on Protected Areas, International Union for Conservation of Nature

### **Seeing Things Whole**

How geospatial data can help us build an ecological 'safety net' for North America

• Karl Burkart, Managing Director, One Earth

### 10:00AM The state of practice and policy

National commitments to conservation in Canada, the United States, and Mexico

 Nadine Spence, Executive Director of Operations, British Columbia and Yukon Region, Parks Canada, Government of Canada; Ahousaht First Nation, Nuu-chah-nulth Tribe

- Brian O'Donnell, Director, Campaign for Nature
- Andrew Rhodes Espinoza, Ocean Coordinator, Undersecretariat for Multilateral Affairs and Human Rights, Ministry of Foreign Relations of Mexico
- Moderated by Dr. Rebecca Gruby, Associate Professor, Human Dimensions of Natural Resources, Colorado State University

### 11:00AM Break

### 11:15AM Implementing the vision for Indigenous leadership in conservation

On the ground lessons learned from Canada's First Nations experiences

 Valerie Courtois, Director, Indigenous Leadership Initiative; Mashteuiatsh First Nation

### 11:40AM Indigenous-led conservation: Models and opportunities

What does success look like, what are barriers to effective outcomes, and what's next?

- Leroy Little Bear, Professor Emeritus, University of Lethbridge; Blackfoot Confederacy
- Karlin Itchoak, Alaska State Director, The Wilderness Society; Iñupiat Alaska Native
- Henry Lickers, Canadian Commissioner, International Joint Commission; Director, and Environmental Science Officer, Mohawk Council; Seneca Nation, Turtle Clan
- Moderated by Valerie Courtois, Director, Indigenous Leadership Initiative;
  Mashteuiatsh First Nation

### 12:45PM Lunch break, with optional networking breakouts

### 1:15PM Keynote: Some remarks on connectivity from a holobiont

• Doug Chadwick, author of Four Fifths a Grizzly and wildlife biologist

# 1:45PM Transboundary Conservation: Helping each other reach conservation targets

Lessons learned from U.S.-Canada transboundary dialogues

- Jodi Hilty, President and Chief Scientist, Yellowstone to Yukon Conservation Initiative
- Eli Enns, Co-founder and President, Isaak Olam Foundation; Tla-o-qui-aht First Nation
- Leanna Heffner, Partnership Director, Northwest Boreal Partnership
- Moderated by Gary Tabor, Founder and President, Center for Large Landscape Conservation

#### 2:20PM Transboundary conservation at the US-Mexico border

- Louise Misztal, Executive Director, Sky Island Alliance
- Juan Carlos Bravo Mexico Program Director, Wildlands Network
- Jeremiah H. Leibowitz, Executive Director, Cuenca Los Ojos
- Moderated by Jennifer Gooden, President, Biophilia Foundation

### 3:10PM Wrap-up and closing summary

### SEPTEMBER 29, 8:45AM - 3PM MDT

On the second day of the symposium, the conversation will build on the examples and opportunities introduced on day one. National leaders will discuss how the U.S., Canada, and Mexico can work together in their national implementation of 30x30 goals. Presentations and panels will include:

### 8:45AM Welcome and introductory remarks

- Beth Conover, Executive Director, Salazar Center for North American Conservation
- Joyce McConnell, President, Colorado State University
- John Podesta, Founder, Center for American Progress (emcee)

### 9:15AM Keynote addresses

- Tom Vilsack, Secretary, United States Department of Agriculture
- Deb Haaland, Secretary, United States Department of the Interior; Laguna Pueblo Tribe
- Brenda Mallory, Chair, United States Council on Environmental Quality

# 10:50AM Leaders from North America discuss opportunities and challenges for 30x30 moving forward

- Sally Jewell, Former Secretary, United States Department of the interior
- Harvey Locke, Co-founder, Yellowstone to Yukon Conservation Initiative
- Martha Delgado Peralta, Vice Minister for Multilateral Affairs and Human Rights,
  Foreign Affairs Ministry of Mexico
- Moderated by John Podesta, Founder, Center for American Progress

### 12:00PM Lunch break, with optional networking breakouts

#### 12:30PM The link between climate change and conservation goals

• Former Vice President Al Gore

## 12:40PM Strengthening partnerships to meet climate change challenges to sustaining and conserving nature

 Dennis Ojima, President, Ecological Society of America; Emeritus Professor, Ecosystem Science and Sustainability, Colorado State University; and former member of the Intergovernmental Panel on Climate Change (IPCC)

# Expanding nature-based solutions to achieve landscape-scale climate change and biodiversity goals

A perspective from California

• Wade Crowfoot, Secretary, California Natural Resources Agency, State of California

### 1:30PM Break

### 1:40PM The intersection of climate change and biodiversity conservation

How are biodiversity and conservation goals and solutions intertwined?

- Michael Mantell, President, Resources Legacy Fund
- Tiernan Sittenfeld, Senior Vice President of Government Affairs, League of Conservation Voters

## 2:10PM The intersection of Indigenous conservation, climate change resilience, and biodiversity

• Erik Stegman, CEO, Native Americans in Philanthropy; Carry the Kettle First Nation Nakoda

### 2:45PM Closing remarks

Including announcement of 2022 Salazar Center Incentive Challenge

### **SEPTEMBER 30 - Thriving Cities Challenge Finalist Pitch Fest, 8:30AM - 3:45PM MDT**

Hear live pitches from finalists for the international <u>Thriving Cities Challenge</u>, the Salazar Center's second annual conservation impact prize. Up to five teams will be awarded funding to implement their proposed projects. Meet the finalists and learn more about their proposals at <u>thrivingcitieschallenge.org/results</u>. The pitch fest will be held entirely virtually, and registration is free to all. **Tune in any time at zoom.us/j/99080169270**.

### 8:30AM Welcome and introductory remarks

### 8:50AM 20-minute pitches by 5 finalist teams

• 8:50AM GreenRoots

• 9:10AM Canfield Consortium

• 9:30AM EEECHO

• 9:50AM Western Reserve Land Conservancy

• 10:10AM LINK Houston

#### 10:30AM Break

### 10:50AM 20-minute pitches by 5 finalist teams

• 10:50AM Trees. Water & People

• 11:10AM Youth Ministries for Peace and Justice

• 11:30AM EcoWorks

• 11:50AM Festival Beach Food Forest

• 12:10PM Turner Station Conservation Teams

#### 12:30PM Lunch break

#### 1:00PM 20-minute pitches by 5 finalist teams

• 1:00PM Council for Watershed Health

• 1:20PM Friends of Valle de Oro National Wildlife Refuge

• 1:40PM Pronatura Sur

• 2:00PM National Wildlife Federation

• 2:20PM Blueprint Foundation

### 2:40PM Break

3:00PM Project update from Borderlands Restoration Network, <u>winner of the 2020</u>

**Connectivity Challenge** 

3:30PM Announcement of winning teams